Texas, 2017

Drought in Texas, February 1 to 7, 2017

February 1 to 7, 2017 · NWS BRO · 4 events in 4 counties and zones

A general lack of rainfall allowed for dry conditions to continue across Kenedy, Hidalgo, and Willacy counties. Severe (D2) drought conditions remained across the northeastern and southwestern corners of Kenedy County, the northeast corner of Hidalgo County, and the far northwest corner of Willacy County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A general lack of rainfall allowed for dry conditions to continue across Kenedy, Hidalgo, and Willacy counties. Severe (D2) drought conditions remained across the northeastern and southwestern corners of Kenedy County, the northeast corner of Hidalgo County, and the far northwest corner of Willacy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 31, 5:25 PM CST, 6 hours 35 minutes earlier.

Area forecast discussion, Jan 31, 5:25 PM CST, 6 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
525 PM CST Tue Jan 31 2017

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...Satellite images and surface observations indicate a
few mid and high level clouds across the CWA early this evening.
Expect VFR conditions across the Rio Grande valley and northern
ranchlands this evening before MVFR conditions develop late
tonight into early Wed morning as low clouds/fog develop as low
to mid level moisture increases ahead of a 500mb low across
western Mexico moving eastward as a shortwave trough.
&&

.PREV DISCUSSION... /issued 258 PM CST Tue Jan 31 2017/
SHORT TERM:(Tonight through Wednesday Night): A weakening 500mb
closed low pressure system will continue to fill and weaken as it
moves eastward into Northern Mexico tonight and Wednesday. At the
surface, high pressure located over South Florida and low pressure
over the TX Panhandle is providing moderate southerly flow across
Deep South Texas. An uptick of moisture continues to surge
northward with Dew Points recovering into the middle 50s in the
Rio Grande Valley this afternoon. Dry air between 850mb and 600mb
will limit precip chances in the short term, but may lead to some
patchy fog tonight and Wednesday night across much of the area.
Uncertainty lies with how light winds will become, but widespread
low visibilities are not anticipated. Wednesday, temperatures will
likely rise to well-above-normal values again with highs in the
middle 80s expected across much of the Rio Grande Valley.

LONG TERM (Thursday through Tuesday):Forecast confidence in a
sense is high today even with the inconsistencies of the timing
issues with latest and previous models runs in respect to delaying
or backing off on any cold front passages in Deep South Texas. In
a nutshell, no rain and well above normal temperatures will be
thing to talk about for the long term which has been the story
this winter for Deep South Texas.

Zonal flow covering much of the southern portions of North
America and the Subtropical ridge nudging into North Mexico will
continue to favor benign weather across Deep South Texas. No cold
fronts are expected through the weekend and into early next week.
Not until next Wednesday/Thursday (Feb.8/9th) do the models
suggest a cold front. If this trend is consistent humidity will
continue to rise each day and temperatures to remain at least 8-14
degrees above normal. Rain chances look limited with no front or
trigger (outside of a weak sea breeze) to lift the deepening
(mean rh sfc-700mb approx. 70%) moisture. Will be cut back on the
pops for the weekend with only silent 10 pops. GFS/ECMWF guidance
also remains consistent with pops all below 20 percent and
temperatures climbing well above normal (ECMWF as much as 10
degrees higher at some locations) adding more confidence to
overall forecast.

MARINE:(Tonight through Wednesday Night): High pressure located
over the eastern Gulf will provide light to moderate south/southeast
winds and mainly low seas across the Gulf waters through the short
term period.

Thursday through Sunday...Marine conditions look to be steady
state with broad high pressure extending over the Gulf of Mexico
through the period. A moderate South to southeast wind and low to
moderate sea persist with no adverse conditions expected through
the weekend.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

61/64/62
Hazardous weather outlook, Jan 31, 3:29 PM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
329 PM CST TUE JAN 31 2017

TXZ248>257-012130-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
329 PM CST TUE JAN 31 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

PATCHY FOG...SOME POSSIBLY DENSE...IS POSSIBLE AFTER MIDNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PATCHY FOG...SOME POSSIBLY DENSE...IS POSSIBLE DURING THE
OVERNIGHT HOURS OF WEDNESDAY AND THURSDAY.

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE BEACHES OF
SOUTH PADRE ISLAND AND AT BOCA CHICA BEACH ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-012130-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
329 PM CST TUE JAN 31 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY FOR WINDS MAY BE NEEDED FOR THE LAGUNA
MADRE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CASTILLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Kenedy

When
February 1, 12:00 AM CST to February 6, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Continued below normal rainfall allowed for Severe (D2) drought conditions to continue across the southwest and northeast corners of Kenedy County.

Drought, Hidalgo

When
February 1, 12:00 AM CST to February 6, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Continued below normal rainfall allowed for Severe (D2) drought conditions to continue across the northeast corner of Hidalgo County.

Drought, Willacy

When
February 1, 12:00 AM CST to February 6, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Drought Monitor
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Continued below normal rainfall allowed for Severe (D2) drought conditions to continue across the northwest corner of Willacy County through the first week of February.

Drought, Brooks

When
February 1, 12:00 AM CST to February 7, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Continued below normal rainfall allowed for Severe (D2) drought conditions to continue across the far southeast corner of Brooks County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680765, 680766, 680767, 680858.